Hail, Clark
- When
- August 14, 10:34 PM CST
- Where
- Clark County, 1.2 mi SW of Colby
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.910, -90.320
A line of thunderstorms moved across western Wisconsin during the evening of August 14th. These storms dropped hail from Clark County south to La Crosse and Monroe Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A line of thunderstorms moved across western Wisconsin during the evening of August 14th. These storms dropped hail from Clark County south to La Crosse and Monroe Counties. Most of the hail was dime sized except for some quarter sized hail north of Sparta (Monroe County). A 58 mph wind gust also occurred at the La Crosse airport (La Crosse County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 14, 10:11 PM CST, 23 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 1111 PM CDT Fri Aug 14 2020 .SHORT TERM...(This evening through Saturday) Issued at 236 PM CDT Fri Aug 14 2020 Convection from this morning has since weakened and dissipated. This system was able to persist longer diving further south through central Minnesota. One concern is how this region of rain cooled recovers this afternoon before the main line of convection initiates off the approaching cold front. There is a good consensus between the high resolution convective allowing models (CAMs) to have the convection fire off the cold front oriented north to south across Minnesota nearly aligned with I- 35. This line then progresses eastward, reaching the far western counties of the area this evening around 00z. Although the 0-6 km deep layer bulk shear is rather minimal, less than 30 knots, there is plenty of instability to support these storms with near 2300 J/kg of 0-1km ML CAPE. Mainly expecting strong to possibly damaging wind gusts with this progressive line of thunderstorms, but mid-level lapse rates around 8 C/km would support hail growth and development. Heavy downpours are also likely with precipitable water values between 1.75 and 2.00", but with how progressive the system will be, flooding issues are not of much concern. If this mornings convection impacts this line significantly where the greater afternoon instability is not realized, then the convective line could take on a broken/split structure. With the northern half in a less favorable environment, the storms would be less strong. The southern half, being in the more unstable environment, would have a line of strong storms impact southeast Minnesota and northeast Iowa. If the overall environment recuperates well enough, then a single near solid line of thunderstorms will progress generally from west to east through the region. The further east this line progresses through southeast Minnesota and northeast Iowa, it is expected to begin weakening as it runs out and away from the CAPE pool. The CAMs show this line weakening and diminishing significantly the further east it progresses through western Wisconsin. In the wake of this system, winds will be from the northwest. High temperatures on Saturday will be in the mid 70s to low 80s. .LONG TERM...(Saturday night through Friday) Issued at 236 PM CDT Fri Aug 14 2020 Saturday Night through Friday... A pretty static large scale flow pattern with ridging over western North America giving way to northwest flow and troughing in the east. Thus, northwest flow will dominate the weather which means near or slightly below normal temperatures and comfortable dewpoints in the 50s. On Sunday night, will have to watch a rapid southwesterly return of moisture lifting adiabatically on it's eastward trajectory across IA/MN. Currently most guidance has rain to the west of the area, west of Interstate 35, but just need to watch this for rain chances ahead of another shot of drier cool air. Monday will be the coolest temperatures of the week. Suggestions of frontal passages in the northwest flow and some rain chances mid-week and late week. However, predictability and confidence in northwest flow only warrants slight chances of rain at this time. No severe storms are expected for the week and overall pleasant weather with maybe some river valley fog. The rain deficits continue. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1111 PM CDT Fri Aug 14 2020 Cigs: could see a short period of MVFR cigs as cold front exits east overnight, mostly associated with convection. That said, a few meso models suggest a developing stratus layer post the front/west of parent low pressure in northern MN, could slide far enough southeast to impact KRST/KLSE...with better shot at KLSE. Not a lot of consensus in the models yet, and will hold off adding to the forecast for the moment. Sans that MVFR threat, mostly sct/skc conditions for Sat. WX/vsby: Expect some vsby restrictions with any shra/ts as they move through, should slide east of KLSE around 08z. Winds: winds will swing west-north with passage of cold front later this evening-into the overnight, with mostly northerly winds holding through Sat. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Peters LONG TERM...Baumgardt AVIATION...Rieck
Hazardous Weather Outlook National Weather Service La Crosse WI 138 PM CDT Fri Aug 14 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-151200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 138 PM CDT Fri Aug 14 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Tonight A line of strong to severe storms is expected to track across southeast Minnesota and northeast Iowa this evening then weaken as it moves into southwest Wisconsin later tonight. The main threats from the storms will be damaging wind gusts, frequent lightning, and brief heavy rain. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered thunderstorms will be exiting the area Saturday morning. The main hazard from these storms is lightning. .SPOTTER INFORMATION STATEMENT... Local spotter groups may be needed this evening over portions of southeast Minnesota and northeast Iowa. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Wetenkamp
Special Weather Statement National Weather Service La Crosse WI 851 PM CDT Fri Aug 14 2020 MNZ079-086-087-094-150400- Wabasha-Dodge-Olmsted-Mower- Including the cities of Wabasha, Dodge Center, Rochester, and Austin 851 PM CDT Fri Aug 14 2020 ...Line of Strong Thunderstorms to Impact Portions of Southeast Minnesota... A line of strong thunderstorms will move through parts of southeast Minnesota this evening. These storms will be capable of producing wind gusts near 40 mph, as well as small hail and locally heavy rainfall. Keep and eye on the weather if you're outdoors this evening and be prepared to move indoors if storms approach your location. It is possible a few storms may strengthen and become severe, so be sure to have multiple ways to receive warnings. CA
Special Weather Statement National Weather Service La Crosse WI 1012 PM CDT Fri Aug 14 2020 IAZ008>010-018-019-MNZ088-095-096-WIZ032-033-150515- Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Winona-Fillmore- Houston-Buffalo-Trempealeau- Including the cities of Osage, Cresco, Decorah, Charles City, New Hampton, Winona, Preston, Caledonia, Alma, Arcadia, and Whitehall 1012 PM CDT Fri Aug 14 2020 ...Line of Strong Thunderstorms to Impact Portions of Southeast Minnesota...Northeast Iowa...and West Central Wisconsin... A line of strong thunderstorms will continue to move through the area this evening. These storms will be capable of producing wind gusts near 40 mph, as well as small hail and locally heavy rainfall. Keep an eye on the weather if you're outdoors this evening and be prepared to move indoors if storms approach your location. It is possible a few storms may strengthen and become severe, so be sure to have multiple ways to receive warnings. CA
Special Weather Statement National Weather Service La Crosse WI 1022 PM CDT Fri Aug 14 2020 WIZ017-029-034-150530- Taylor-Clark-Jackson- Including the cities of Medford, Neillsville, and Black River Falls 1022 PM CDT Fri Aug 14 2020 ...Line of Strong Thunderstorms to Impact Portions of Central Wisconsin... A line of strong thunderstorms will continue to move through the area this evening. These storms will be capable of producing wind gusts near 40 mph, as well as small hail and locally heavy rainfall. Keep an eye on the weather if you're outdoors this evening and be prepared to move indoors if storms approach your location. It is possible a few storms may strengthen and become severe, so be sure to have multiple ways to receive warnings. CA
The La Crosse radar (KARX), 139 km away, was scanning. The volume nearest the first event began at 04:34 UTC.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
The automated weather observing equipment at the La Crosse airport measured a 58 mph wind gust.
Quarter sized hail was reported north of Sparta that damaged some vehicles.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914507, 914509, 914510, 914513, 914511, 914512, 914515.